MAV and Topamax?

About 7 months ago, I was followspot operating a show that I had done probably 40+ times at the point in the run when a blackout cue occurred as it always did and everything went downhill. I suddenly felt as though I was moving, even though I was sitting in a chair in a small section of the catwalk, which was terrifying since I was up so high above the audience without any harness and only fixtures and railings around me. I left the show early as I thought I was about to pass out or something, went to the hospital, and they told me I had vertigo. This lasted for about a week and went away for about a month or so. It came back twice as bad, scaring me back into the hospital as it felt so different that vertigo and the previous episode didn’t even cross my mind. Docs said the same exact thing. I started seeing an ENT specialist who did loads of tests to rule out any inner ear problems. Vertigo went away again for about a month after having it on and off for a month or two then came back recently. I have just begun seeing a neurologist at the suggestion of the ENT doc, as he thinks it may be MAV. I have always had headaches throughout my life with the occasional migraine (not very often). I used to get horrible headaches a few days before my menstruation, but have not had that issue in a while. I’m not sure if this is a pattern I’m noticing yet, but the dizziness does seem to get worse closer to my period (when I used to get migraines or headaches more). The neurologist said this is a good clue that it could be MAV and started me on Topamax (but Topiramate so I guess the generic?). I’m only on night 2 of taking one 25mg pill, but I’ve read horror stories about the side effects and still have to increase up to 100mg over the next 4 weeks. I did notice today that I wasn’t as hungry as usual and that I was oddly tired with a pretty bad headache ironically enough.

One of my biggest concerns with this whole 7-month ordeal is that most of what I have read about Vertigo is that people who experience it are unable to stand up or walk right and sometimes even vomit from it. My “vertigo” has been intense at times, but never so bad that I have lost balance. I notice it most at work (currently waiting tables, but the absences have just about lost me my job from this crap) when I’m moving around quickly doing a lot of things at once and then stop moving. It’s almost as if everything around me continues to move a little or like the floor beneath me isn’t still. It’s very disorienting and sometimes my eyes almost feel like they can’t keep up with my head movements or the movement around me. It’s like slight motion intolerance while I am standing still after just having moved around a lot waiting a table or grabbing drinks. I’m just not sure if this is even vertigo or something else completely. Has anyone experiences anything similar to my type of “vertigo”? It’s strained my work life/abilities even in my part time job and is scary as my career path right now is toward lighting design and electrician work in theatres, so heights and fast-paced environments are kind of required, but are now something I fear as this all makes me feel so unstable!!

I am a 25yo female, I do drink caffeine and sometimes notice caffeine headaches if I don’t, and I currently smoke about half a pack of cigs a day. I know some of my lifestyle choices aren’t healthy, but they don’t seem like they would be what is causing this. If anything though, I do believe that they may aggravate my symptoms.

Welcome to the forum. Sorry you are going through this.

Nausea is common but I’ve never once vomitted from it. My main dizziness symptom is a feeling of imbalance but when I was not on the meds this escalated to visual hallucinations and a feeling things were rocking from side to side.

Amitriptyline keeps mine mainly in check but I do get spells of lightheadedness and less prononounced imbalance, especially if I have a cold.

Don’t worry too much about the job until you’ve seen how the meds go. You may have to try an alternative if that med doesn’t work out. The meds can be really effective. I would strongly recommend you cut out smoking and reduced caffeine though. I can have one cup a day now but I wouldn’t recommend more.

Update:

After day 2 of fully being on 25mg (taking one pill at night before bed), I’ve felt really sleepy and groggy the whole day, even light headed at one point. Took a nap on the couch that resulted in some odd stress dreams, which I’m honestly used to, and it was extremely hard to get up from my nap. No tingling which a lot of people have felt, but definitely a decreased appetite it seems. I hope I start to level out a bit and feel better and that this is all worth it. I felt so out of it today and I’d hate to feel even worse if this is only the second day.